Virginia, 2001Winter Storm in Virginia, February 22, 2001
February 22, 2001 · NWS AKQ · 27 events in 27 counties and zones
A winter storm produced 1 to 4 inches of snow across southcentral and eastern Virginia. The higher amounts of snow (3 to 4 inches) generally occurred along a band which extended from Farmville to Richmond City to Kilmarnock (in Lancaster county).
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm produced 1 to 4 inches of snow across southcentral and eastern Virginia. The higher amounts of snow (3 to 4 inches) generally occurred along a band which extended from Farmville to Richmond City to Kilmarnock (in Lancaster county). Local law enforcement agencies reported numerous accidents, some of which involved injuries. Many schools were dismissed early on the day of the storm, and several schools in the area were either closed or had a delayed opening the following day due to slippery road conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Feb 22, 9:18 AM EST, 42 minutes earlier.
Area forecast discussion, Feb 22, 9:18 AM EST, 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD, VA
918 AM EST THU FEB 22 2001
UPDATING BY 10 AM TO INCRS SNOW AMOUNTS S AND E OF RIC. H8 ZERO LN
JUST S OF GSO TO ABOUT ORF...AND 12Z UPR PLOTS SHOW QUICK HITTING H8
LLVL JET INDUCING STG WAA...LKLY RESULTING IN STG ISEN LFT.
THUNDERSNOW REPORTED IN SOME AREAS OF WRN VA/NC. STG VVEL LKLY
CAUSING COLUMN COOLING...RESULTING IN ACCUM SNOW IN NC. 12Z SNDGS
SHOW COMPLETELY BELOW FRZG ACROSS THE REGION...ALTHO WTH WAA...NRN
NC SHUD SEE A LTL WRM LYR ARND 850-800 MB LTR...RESULTING IN A CHG
TO SLEET AND RAIN BEFORE ENDING. ORF/ECG AREA SHUD STILL SEE MAINLY
RAIN...AND AREAS FROM AVC TO AKQ/FKN SHUD STILL SEE A MIX WTH SLEET
AND RAIN BEFORE ENDING. BUT...UNTIL THEN...QUICK 6-9 HR DUMP OF
SNOW WL PRODUCE THE CURRENT FCSTD SNOW AMOUNTS OVR INTERIOR
AREAS...BUT INCRSG PTB/AKQ/AVC AREAS TO UP TO 4" AND ASJ AREA UP TO
3" INSTEAD OF THE CURRENT 1-3". PUTTING SBY INTO WSW FOR UP TO
5"...BUT OXB/WAL WL SEE UP TO 2" BEFORE CHGOVR. THAT'S IT FOR THE
1ST UPDATE...AND THERE'LL PRBLY BE MORE THRU THE DAY AS THINGS
EVOLVE.
.AKQ...
MD...WINTER STORM WARNING FOR TODAY FOR ZONE MDZ021>023.
SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE.
NC...WINTER WEATHER ADVISORY FOR TODAY FOR ZONE NCZ012.
SCA ATLC CSTL WTRS NC/VA BRDR TO CURRITUCK BCH LGT.
VA...WINTER STORM WARNING FOR TODAY FOR ZONES
VAZ048...VAZ049...VAZ063...VAZ064...VAZ074>076.
WINTER WEATHER ADVISORY FOR TODAY FOR ZONES
VAZ065>067...VAZ077>082...VAZ084>090...VAZ092.
SCA VA PTRN CHES BAY...ATLC CSTL WTRS CHINCOTEAGUE TO NC/VA BRDR.
NS
In the hours before
Special weather statement, Feb 22, 4:46 AM EST, 5 hours 14 minutes before
MDZ024-025-NCZ013>017-030>032-102-VAZ091-093>100-221700-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
446 AM EST THU FEB 22 2001
...MIXED PRECIPITATION TO REACH THE COAST BY LATE THIS MORNING OR
EARLY AFTERNOON...
A FAST MOVING STORM...LOCATED OVER EASTERN KENTUCKY EARLY THIS
MORNING...WILL CONTINUE TO MOVE QUICKLY EASTWARD...AND BRING A
PERIOD OF PRECIPITATION TODAY. WITH THE COLD AIR EXPECTED TO BE IN
PLACE...A SHORT PERIOD OF SNOW...MIXED WITH SLEET IS EXPECTED TO
REACH COASTAL AREAS OF THE DELMARVA...AND MUCH OF SOUTHEAST VIRGINIA
INTO NORTHEAST NORTH CAROLINA BETWEEN 9 AM AND 1 PM...THEN CHANGE TO
RAIN...BEFORE ENDING LATER TODAY.
ACCUMULATIONS OF 1 INCH OR LESS ARE POSSIBLE FROM OCEAN CITY
MARYLAND TO HAMPTON...NEWPORT NEWS AND SUFFOLK INTO INTERIOR
SECTIONS OF NORTHEAST NORTH CAROLINA. CLOSER TO THE COAST...FROM
NORFOLK AND VIRGINIA BEACH TO EDENTON AND ELIZABETH CITY...LITTLE OR
NO ACCUMULATION IS EXPECTED.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/AKQ.
25
s
Special weather statement, Feb 22, 9:15 AM EST, 45 minutes before
NCZ012>017-030>032-102-221500-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
915 AM EST WED FEB 22 2001
THE NORTH CAROLINA STATEWIDE TORNADO DRILL HAS STARTED. IF YOU ARE
PARTICIPATING IN THE DRILL THIS YEAR... EXERCISE YOUR SEVERE WEATHER
SAFETY PLAN NOW. NO WATCHES OR WARNINGS ARE CURRENTLY IN EFFECT.
A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN SIGHTED
BY SKYWARN SEVERE WEATHER SPOTTERS OR HAS BEEN DETECTED ON THE
DOPPLER WEATHER RADAR. WHEN YOU ARE UNDER A TORNADO
WARNING...ACT QUICKLY TO PROTECT YOURSELF AND YOUR FAMILY.
GO TO THE LOWEST FLOOR IN A BUILDING. GET AWAY FROM WINDOWS AND
INTO A SMALL INTERIOR ROOM OR CLOSET. EVACUATE MOBILE HOMES AND GO
TO A STURDY DWELLING OR STORM SHELTER. GET OUT OF...AND AWAY FROM
VEHICLES.
REPEATING...THE TORNADO DRILL FOR NORTH CAROLINA HAS BEGUN. IF YOU
ARE UNABLE TO PARTICIPATE THIS MORNING...PLEASE FIND TIME TODAY OR
LATER THIS WEEK TO PRACTICE YOUR PLAN.
Winter Storm, Accomack
- When
- February 22, 10:00 AM EST to 7:00 PM EST
- Where
- Accomack forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.765, -75.757 (the zone’s center; the record gives no point)
Winter Storm, Amelia
- When
- February 22, 10:00 AM EST to 7:00 PM EST
- Where
- Amelia forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.336, -77.976 (the zone’s center; the record gives no point)
Winter Storm, Brunswick
- When
- February 22, 10:00 AM EST to 7:00 PM EST
- Where
- Brunswick forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.765, -77.859 (the zone’s center; the record gives no point)
Winter Storm, Charles City
- When
- February 22, 10:00 AM EST to 7:00 PM EST
- Where
- Charles City forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.354, -77.059 (the zone’s center; the record gives no point)
Winter Storm, Chesterfield / Colonial Heights
- When
- February 22, 10:00 AM EST to 7:00 PM EST
- Where
- Chesterfield / Colonial Heights forecast zone
- Reported by
- TRAINED SPOTTER
Winter Storm, Cumberland
- When
- February 22, 10:00 AM EST to 7:00 PM EST
- Where
- Cumberland forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.512, -78.245 (the zone’s center; the record gives no point)
Winter Storm, Dinwiddie / Petersburg
- When
- February 22, 10:00 AM EST to 7:00 PM EST
- Where
- Dinwiddie / Petersburg forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.076, -77.632 (the zone’s center; the record gives no point)
Winter Storm, Gloucester
- When
- February 22, 10:00 AM EST to 7:00 PM EST
- Where
- Gloucester forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.401, -76.523 (the zone’s center; the record gives no point)
Winter Storm, Greensville / Emporia
- When
- February 22, 10:00 AM EST to 7:00 PM EST
- Where
- Greensville / Emporia forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.681, -77.551 (the zone’s center; the record gives no point)
Winter Storm, Henrico / Richmond
- When
- February 22, 10:00 AM EST to 7:00 PM EST
- Where
- Henrico / Richmond forecast zone
- Reported by
- TRAINED SPOTTER
Winter Storm, Isle of Wight
- When
- February 22, 10:00 AM EST to 7:00 PM EST
- Where
- Isle of Wight forecast zone
- Reported by
- TRAINED SPOTTER
Winter Storm, James City / Williamsburg
- When
- February 22, 10:00 AM EST to 7:00 PM EST
- Where
- James City / Williamsburg forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.292, -76.740 (the zone’s center; the record gives no point)
Winter Storm, Lancaster
- When
- February 22, 10:00 AM EST to 7:00 PM EST
- Where
- Lancaster forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.702, -76.420 (the zone’s center; the record gives no point)
Winter Storm, Lunenburg
- When
- February 22, 10:00 AM EST to 7:00 PM EST
- Where
- Lunenburg forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.946, -78.241 (the zone’s center; the record gives no point)
Winter Storm, Mathews
- When
- February 22, 10:00 AM EST to 7:00 PM EST
- Where
- Mathews forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.417, -76.271 (the zone’s center; the record gives no point)
Winter Storm, Mecklenburg
- When
- February 22, 10:00 AM EST to 7:00 PM EST
- Where
- Mecklenburg forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.680, -78.363 (the zone’s center; the record gives no point)
Winter Storm, Middlesex
- When
- February 22, 10:00 AM EST to 7:00 PM EST
- Where
- Middlesex forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.597, -76.578 (the zone’s center; the record gives no point)
Winter Storm, New Kent
- When
- February 22, 10:00 AM EST to 7:00 PM EST
- Where
- New Kent forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.505, -76.997 (the zone’s center; the record gives no point)
Winter Storm, Newport News
- When
- February 22, 10:00 AM EST to 7:00 PM EST
- Where
- Newport News forecast zone
- Reported by
- TRAINED SPOTTER
Winter Storm, Nottoway
- When
- February 22, 10:00 AM EST to 7:00 PM EST
- Where
- Nottoway forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.143, -78.051 (the zone’s center; the record gives no point)
Winter Storm, Powhatan
- When
- February 22, 10:00 AM EST to 7:00 PM EST
- Where
- Powhatan forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.550, -77.915 (the zone’s center; the record gives no point)
Winter Storm, Prince Edward
- When
- February 22, 10:00 AM EST to 7:00 PM EST
- Where
- Prince Edward forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.224, -78.441 (the zone’s center; the record gives no point)
Winter Storm, Prince George / Hopewell
- When
- February 22, 10:00 AM EST to 7:00 PM EST
- Where
- Prince George / Hopewell forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.240, -77.304 (the zone’s center; the record gives no point)
Winter Storm, Southampton / Franklin
- When
- February 22, 10:00 AM EST to 7:00 PM EST
- Where
- Southampton / Franklin forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.699, -77.014 (the zone’s center; the record gives no point)
Winter Storm, Surry
- When
- February 22, 10:00 AM EST to 7:00 PM EST
- Where
- Surry forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.117, -76.888 (the zone’s center; the record gives no point)
Winter Storm, Sussex
- When
- February 22, 10:00 AM EST to 7:00 PM EST
- Where
- Sussex forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.922, -77.262 (the zone’s center; the record gives no point)
Winter Storm, York / Poquoson
- When
- February 22, 10:00 AM EST to 7:00 PM EST
- Where
- York / Poquoson forecast zone
- Reported by
- TRAINED SPOTTER
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Lightning Strike in Georgia, February 22, 2001$300,000 · 0.88 in hail · 2 events
- Heavy Snow in Oregon, February 22, 2001$35,000 · 1 event
- Winter Storm and Heavy Snow in Virginia, February 22, 200127 events
- Winter Storm and Winter Weather in Virginia, February 22, 200123 events
- Heavy Snow in New Jersey, February 22 to 23, 200120 events
- Sleet in North Carolina, February 22, 200114 events
- Winter Storm and Winter Weather in Maryland, February 22, 200113 events
- Heavy Snow in West Virginia, February 22, 200111 events
- Heavy Snow in Pennsylvania, February 22 to 23, 200110 events
- Heavy Snow in Maine, February 22 to 23, 20019 events
- Winter Storm and Winter Weather in West Virginia, February 22, 20018 events
- Heavy Snow in New York, February 22 to 23, 20018 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5233419, 5233420, 5233421, 5233422, 5233423, 5233424, 5233425, 5233426, 5233427, 5233428, 5233429, 5233430, 5233431, 5233432, 5233433, 5233434, 5233435, 5233436, 5233437, 5233438, 5233439, 5233440, 5233441, 5233442, 5233443, 5233444, 5233445.